Iowa, 2007

Flooding in Iowa, October 15 to 26, 2007

October 15 to 26, 2007 · NWS DMX · 3 events in 3 counties and zones

Very wet weather prevailed for the first 18 days of the month. 25 inches of rain was recorded at New Hampton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
$125,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Very wet weather prevailed for the first 18 days of the month. The month began with a heavy rain event on the 2nd when 2.25 inches of rain was recorded at New Hampton. Another round occurred on the 7th-8th with the heaviest rainfall being a 5.57 inch total at Edgewood. This primed the pump so to speak for future flooding. On the 13th-15th, heavy rain left a 4.60 inch total at Adair. Then on the 17th-18th, another round of heavy rain produced 3.20 inches at Bloomfield. The frequent heavy rains brought harvest activities to a halt following a rapid start to the harvest season in September. A sharp turnaround took place after mid month with an average of only 0.03 inches of rain for the final 12 days of October. Preliminary monthly rain totals vary from 2.08 inches at Burlington to 11.26 inches at Red Oak. Red Oak’s total more than doubled their previous October record of 5.88 inches set in 1935 (among 96 years of data).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Oct 15, 11:20 PM CST, 25 minutes earlier.

Area forecast discussion, Oct 15, 11:20 PM CST, 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1220 AM CDT TUE OCT 16 2007

.UPDATED THE 16/06Z AVIATION DISCUSSION...

.SYNOPSIS...
NEARLY STACKED LOW CONTINUES TO SLOWLY LIFT NNW WITH TIME THIS
EVENING. STILL A FEW SPOKES OF PVA ROTATING AROUND THE LOW WITH SFC
CONVERGENCE MAXIMIZE ALONG THE NOW FORMING OCCLUSION. MAIN MOISTURE
BANDS OUT FRONT OF THE BOUNDARY WITH WRAP A ROUND PRECIP BEGINNING
TO FILL IN BEHIND THE LOW. OVERNIGHT...HAVE KEPT POP THE SAME AFT
06Z AND RAISED MINS 1-2 DEGREES EAST/CENTRAL AS CAA LIKELY TO ONLY
GET INTO WESTERN IA WHILE FETCH OVER CENTRAL AND EAST EITHER SOUTH
OR ESE. THIS SHOULD ALLOW FOR SLIGHTLY MILDER AIR TO REMAIN THRU
12Z. /REV

.PREVIOUS SYNOPSIS...
STACKED SYSTEM CURRENTLY DRIFTING ALONG THE MISSOURI RIVER VALLEY
BETWEEN NEBRASKA AND IOWA THIS AFTERNOON.  SOME WEAK DESTABILIZATION
ACRS THE SOUTHWEST HAS ALLOWED FOR SOME ISOLATED DEVELOPMENT OF
STORMS IN THE FAR WEST...HOWEVER OVERALL INSTABILITY IS NIL AS LOW
CLDS HAVE KEPT DAYTIME HEATING IN CHECK.  LIFT HAS ALSO SUBSIDED
DRAMATICALLY WITH ONLY SOME SCATTERED LIGHT PCPN OCCURRING ACRS THE
NORTH.

&&

.PREVIOUS DISCUSSION...
THE SYSTEM WL CONTINUE TO DRIFT NORTHEAST OVER THE NEXT DAY BEFORE
BEGINNING TO ACCELERATE AS KICKING SYSTEM PASSES THROUGH THE
ROCKIES.  LOW CLDS...DRIZZLE AND LIGHT SHOWERS WL PERSIST INTO THE
OVERNIGHT...PRIMARILY IN THE NORTH WHERE LIFT REMAINS THE BEST.
TEMPS WL NOT SEE A SIGNIFICANT DROP AS LOW CLDS KEEP READINGS IN
CHECK DESPITE SOME CAA.  THE THREAT FOR PCPN WL DIMINISH ON TUESDAY
AS THE SYSTEM PULLS NORTHEAST AND SUBSIDENCE CONTINUES ACRS THE
CWA.  WAA BEGINS QUICKLY ON TUESDAY NIGHT AS NEXT SHORTWAVE PASSES
THROUGH THE ROCKIES.  SYSTEM WL CONTINUE TO DEEPEN INTO WEDNESDAY
WITH INCREASING ISENTROPIC LIFT AND THETA-E ADVECTION.  BOTH NAM/GFS
INDICATE SOME CONVECTIVE DEVELOPMENT INTO WESTERN IA BY AFTERNOON IN
AXIS OF STRONG THETA-E AND WAA.  HAVE CONTINUED TO INCREASE
POPS...ESPECIALLY BY AFTERNOON IN THE WEST AS FORCING IMPROVES.
NEGATIVELY TILTED SHORTWAVE BLOWS THROUGH THE STATE ON WEDNESDAY
NIGHT INTO THURSDAY MORNING AS SFC LOW DEEPENS TO AROUND 980MB.
THUNDERSTORMS SHOULD RACE ACRS THE STATE OVERNIGHT AS INSTABILITY
AXIS CROSSES THE STATE.  SOME SEVERE CONVECTION MAY OCCUR WITH THE
STRONG SHEAR WITH SOME DAMAGING WINDS BUT CAPES WL BE THE LIMITING
FACTOR.  OTHERWISE...WINDS SHOULD INCREASE AND CONTINUE INTO
THURSDAY/THURSDAY NIGHT AS GRADIENT TIGHTENS.  ANY THREAT OF PCPN
INTO THURSDAY/THURSDAY NIGHT WL BE BEST ACRS NORTHERN IA WHERE WRAP
AROUND POTENTIAL EXISTS.  THIS SYSTEM WL GRADUALLY PULL AWAY ON
FRIDAY WITH DRY WEATHER FROM LATE FRIDAY INTO SATURDAY AS WEAK
RIDGING SLIDES THROUGH THE STATE.  THE NEXT SYSTEM WL APPROACH
SOMETIME LATE IN THE WEEKEND AND WL ALSO AMPLIFY AS IT PASSES
THROUGH THE REGION.  STILL SOME UNCERTAINTY AS TO THE EXACT TRACK
AND PLACEMENT GIVEN ITS TEMPORAL DISTANCE FROM NOW...BUT HAVE ADDED
LOW POPS AT THAT TIME.  TEMPS SHOULD REMAIN RELATIVELY SEASONAL FOR
MOST LOCATIONS WITH NO REAL EXTREMES THROUGH DAY 7.

&&

.AVIATION...16/06Z
PRECIPITATION HAS STEADILY CREPT NORTHWARD...AND IS NOW PRACTICALLY
OUT OF THE CWA. STILL A POSSIBILITY OF SOME ISOLATED SHOWERS ACROSS
THE NORTH OVER THE NEXT FEW HOURS. OTHERWISE AS SFC LOW SLOWLY
MIGRATES NORTHEAST THROUGH THE NIGHT...EXPECT LOW STRATUS DECK
ASSOCIATED WITH WRAP-AROUND MOISTURE STREAMING INTO ERN NEBRASKA TO
ROTATE EASTWARD INTO IOWA. THEREFORE HAVE CEILINGS DROPPING INTO THE
IFR/LIFR CATEGORIES THROUGH THE NIGHT INTO TUESDAY. NOT A LOT OF
SUPPORT FOR PRECIPITATION TUESDAY...SO HAVE GONE WITH DRIZZLE
WORDING IN THE TAFS DUE TO ABUNDANT LOW LEVEL MOISTURE. AS SYSTEM
LIFTS OUT OF THE AREA EXPECT SFC WINDS TO SHIFT TO THE
SOUTH/SOUTHWEST THROUGH THE DAY. HOWEVER AS WAA SETS UP ACROSS THE
AREA TUESDAY NIGHT AHEAD OF THE NEXT SYSTEM...DO EXPECT TO SEE
BACKING WINDS SETTING UP THROUGH THE LATTER HOURS OF THE TERMINAL
FORECAST.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LONG TERM...COGIL
SHORT TERM...FAB/REV
AVIATION...MJA
Hazardous weather outlook, Oct 15, 1:55 PM CST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
255 PM CDT MON OCT 15 2007

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-161100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
255 PM CDT MON OCT 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA.

.DAY ONE...TONIGHT

PERIODS OF SHOWERS WILL AGAIN OCCUR OVER CENTRAL IOWA.  MODERATE TO
HEAVY RAINFALL IS LIKELY WHICH WILL AGGRAVATE THE RIVERS IN FLOOD.
ISOLATED NON SEVERE THUNDERSTORMS ARE ALSO POSSIBLE.  A STORM OR TWO
COULD PRODUCE PEA TO DIME SIZED HAIL THROUGH EARLY EVENING. HEAVY
RAIN IS ALSO POSSIBLE WITH STRONGER STORMS.

SEVERAL RIVER FLOOD WARNINGS ARE IN EFFECT DUE TO RUNOFF FROM
PREVIOUS DAYS RAINFALL.  PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS RETURN TO THE FORECAST LATE WEDNESDAY INTO EARLY
THURSDAY. SOME OF THESE STORMS MAY AGAIN PRODUCE HEAVY RAINS WITH
AMOUNTS FROM ONE TO TWO INCHES POSSIBLE...AND THE POTENTIAL FOR
LOCALLY HIGHER AMOUNTS. THIS MAY CAUSE ADDITIONAL FLOODING...OR
EXASPERATE FLOODING ALREADY IN PROGRESS.

A FEW STORMS MAY ALSO BE SEVERE OVER THE SOUTHERN HALF OF IOWA...BUT
DETAILS AND EXACT THREATS WILL NOT BECOME BETTER DEFINED UNTIL
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

THE POTENTIAL FOR SEVERE WEATHER SPOTTER ACTIVATION IS RELATIVELY
LOW FOR THE TIME BEING.  REPORTS OF HEAVY RAIN AND FLOODING MAY BE
NEEDED AND ARE ALWAYS APPRECIATED.

SMALL/FAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Mahaska

When
October 15, 11:45 PM CST to October 23, 11:45 AM CST
Where
Mahaska County, Oskaloosa to 3.45 mi WNW of Indianapolis
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$50,000
Reported by
Official NWS Observations
Coordinates
41.300, -92.650

Flood, Kossuth

When
October 17, 4:30 PM CST to October 26, 7:30 PM CST
Where
Kossuth County, Algona to 8.54 mi N of Wesley
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$25,000
Reported by
Official NWS Observations
Coordinates
43.070, -94.230

Flood, Hamilton

When
October 18, 7:00 AM CST to October 24, 2:30 PM CST
Where
Hamilton County, 0.89 mi E of Stratford to 0.04 mi SE of Homer
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$50,000
Reported by
Official NWS Observations
Coordinates
42.270, -93.913

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 60051, 60050, 60052.